Pennsylvania, 2016Flash Flood in Pennsylvania, June 2, 2016
June 2, 2016 · NWS PBZ · 1 event in 1 county or zone
Scattered slow moving thunderstorms developed the evening of the 2nd ahead of a cold front. One of these storms produced isolated flash flooding in Westmoreland county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered slow moving thunderstorms developed the evening of the 2nd ahead of a cold front. One of these storms produced isolated flash flooding in Westmoreland county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 2, 5:36 PM EST, 26 minutes earlier.
Area forecast discussion, Jun 2, 5:36 PM EST, 26 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
636 PM EDT THU JUN 2 2016
.SYNOPSIS...
A cold front will bring showers and thunderstorms into Friday
morning. A brief dry period Friday night will be followed by a wet
weekend as low pressure returns.
&&
.NEAR TERM /TONIGHT/...
Updated PoPs based on latest radar trends. Main concern for the
evening remains slow-moving storms capable of putting down heavy
rain. Activity should start to decrease in coverage with time after
sunset. No other changes at this time.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
The front will continue to make slow southward progress on Friday,
possibly stalling near or just south of the Mason-Dixon line by late
in the day. Elected to hang on to PoPs out ahead of the boundary,
mainly south and east of Pittsburgh. Likely PoPs look necessary in
the far southeast counties.
Dry weather will work into the area from the north by sunset, but
just barely, as there remains some uncertainty on just how far south
the front gets. Going to hold on to a mostly dry forecast for
Friday night for now but confidence is fairly low as the front will
not be far away.
The front makes a northward push on Saturday as a shortwave dives
into the western Great Lakes, inducing southwesterly flow. Rain
coverage will increase through the day and night as moisture builds.
Rain amounts could become a concern given 1.75 inch precipitable
water values falling on potentially wet ground.
&&
.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
Superblend guidance was relied upon heavily during this period as
uncertainty remains in the ultimate fate of the frontal boundary
this weekend. Rain will continue into Sunday night as surface low
pressure sweeps across the Great Lakes. A pattern change to a
longwave trough in the Eastern U.S. is still in the cards, and this
will keep scattered showers in the forecast potentially into the
middle of next week. Ridging and dry weather may return by
Thursday. Near to below normal temperatures are expected through
the period.
&&
.AVIATION /18Z THURSDAY THROUGH MONDAY/...
Shower and thunderstorm coverage is expected to increase through the
evening as a cold front slowly advances toward the region. Will
maintain VCTS for most ports. MVFR visibilities expected in any
thunderstorm activity. Mainly VFR conditions are expected tonight as
the precip diminishes. Expecting another round of restrictions
during the pre-dawn hours Friday, with fog development in the moist
air mass.
.OUTLOOK /FRIDAY THROUGH MONDAY/...
Restrictions are likely with another late weekend cold front.
&&
.EQUIPMENT...
EQUIPMENT OUTAGE SCHEDULED THURSDAY
An electrical power system replacement at the National Weather
Service Pittsburgh PA office in Moon Township is scheduled
Thursday June 2, 2016 from around 9 am to 4pm EDT.
National Weather Services for the local area including watches
warnings and forecasts will be provided from the Charleston
West Virginia National Weather Service office during this time.
During this outage...access to the following systems and services
from the National Weather Service in Pittsburgh will be
unavailable...
Pittsburgh PA Doppler weather radar...kpbz
Pittsburgh International Airport Terminal Doppler Radar...tpit
NOAA weather radio stations...
KIH-35 162.55 Pittsburgh, Pennsylvania.
WWF-35 162.525 Bridgeport, Ohio.
WXJ-47 162.475 Cambridge, Ohio.
WWG-53 162.425 Parker, Pennsylvania.
KXI-73 162.450 Tucker County, West Virginia.
KWN-36 162.500 Preston County, West Virginia.
KWN-35 162.475 Morgantown, West Virginia.
WNG-735 162.425 New Philadelphia, Ohio.
KZZ-42 162.500 Punxsutawney, Pennsylvania.
All routine telephone service to the National Weather Service
will be unavailable, including telephone forecast recordings on
line 412-262-2170.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.
&&
Hazardous weather outlook, Jun 2, 3:19 AM EST, 14 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 AM EDT THU JUN 2 2016
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-030830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
RIDGES OF EASTERN MONONGALIA AND NORTHWESTERN PRESTON-PRESTON-
EASTERN PRESTON-WESTERN TUCKER-EASTERN TUCKER-
419 AM EDT THU JUN 2 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...WESTERN
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 2, 3:56 PM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
456 PM EDT THU JUN 2 2016
PAZ075-076-022130-
FAYETTE RIDGES-FAYETTE-
456 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL FAYETTE COUNTY...
AT 456 PM EDT...A STRONG THUNDERSTORM WAS OVER UNIONTOWN. THE STORM
WAS NEARLY STATIONARY.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
UNIONTOWN...FARMINGTON...FAIRCHANCE AND CHALKHILL.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3980 7977 3991 7979 3996 7961 3980 7956
TIME...MOT...LOC 2056Z 257DEG 4KT 3986 7971
TAX
Special weather statement, Jun 2, 4:49 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
549 PM EDT THU JUN 2 2016
OHZ057-022230-
MUSKINGUM-
549 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN MUSKINGUM COUNTY...
AT 548 PM EDT...A STRONG THUNDERSTORM WAS NEAR SOUTH ZANESVILLE...OR
NEAR PERRY STATE FOREST. THE STORM WAS NEARLY STATIONARY.
LOCATIONS IMPACTED INCLUDE...
FULTONHAM...RURALDALE...EAST FULTONHAM AND CANNELVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.
LAT...LON 3990 8216 3979 8184 3976 8185 3977 8207
3982 8208 3982 8217
TIME...MOT...LOC 2148Z 285DEG 4KT 3983 8211
TAXSpecial weather statement, Jun 2, 4:59 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
559 PM EDT THU JUN 2 2016
PAZ073-022230-
WESTMORELAND-
559 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL WESTMORELAND
COUNTY...
AT 559 PM EDT...A STRONG THUNDERSTORM WAS NEAR DELMONT...OR NEAR
JEANNETTE...MOVING SOUTHEAST AT 10 MPH.
LOCATIONS IMPACTED INCLUDE...
GREENSBURG...JEANNETTE...MURRYSVILLE...IRWIN...MANOR...TRAFFORD...DELMONT...
EXPORT...NORTH IRWIN...PENN...ADAMSBURG...HARRISON CITY...GRAPEVILLE AND
SLICKVILLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER IN URBAN AREAS...
HIGHWAYS...STREETS AND UNDERPASSES...AS WELL AS OTHER POOR DRAINAGE
AREAS AND LOW LYING SPOTS.
LAT...LON 4026 7958 4036 7976 4041 7973 4041 7972
4043 7970 4045 7970 4049 7968 4045 7946
TIME...MOT...LOC 2159Z 297DEG 7KT 4039 7963
TAXSpecial weather statement, Jun 2, 5:33 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV
633 PM EDT THU JUN 2 2016
PAZ073-074-022330-
WESTMORELAND RIDGES-WESTMORELAND-
633 PM EDT THU JUN 2 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WESTMORELAND
COUNTY...
AT 633 PM EDT...A STRONG THUNDERSTORM WAS OVER LATROBE...MOVING EAST AT
15 MPH.
WINDS IN EXCESS OF 40 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LATROBE...MCCHESNEYTOWN-LOYALHANNA...DERRY...LAWSON HEIGHTS...LIGONIER...
NEW ALEXANDRIA...YOUNGSTOWN...LAUREL MOUNTAIN...CRABTREE...LAUREL
MOUNTAIN STATE PARK AND LOYALHANNA GORGE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4028 7906 4027 7907 4021 7911 4020 7913
4018 7913 4018 7914 4016 7914 4016 7916
4013 7917 4012 7918 4029 7951 4041 7945
4034 7901
TIME...MOT...LOC 2233Z 288DEG 15KT 4032 7941
TAXFlash Flood, Westmoreland
- When
- June 2, 6:02 PM EST to 7:45 PM EST
- Where
- Westmoreland County, Manor to 1.26 mi SW of South Greensburg
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 40.330, -79.670
The 911 Call Center reported numerous roads flooded from Jeannette to Harrison City and South Greensburg. Some manhole covers were dislodged with tributaries of Brush Creek out of their banks.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Oregon, June 2 to 5, 20163 deaths · 2 events
- Flash Flooding in Ohio, June 2, 2016$70,000 · 10 events
- Flash Flooding in North Carolina, June 2, 2016$90,000 · 2 events
- Flash Flood and Damaging Wind in New York, June 2, 2016$60,000 · 50 kt wind · 3 events
- Flash Flood and Hail in Texas, June 2, 2016$15,000 · 1 in hail · 3 events
- Flash Flooding in Texas, June 2, 2016$15,000 · 2 events
- Flash Flooding and Flooding in Virginia, June 2, 20168 events
- Flash Flooding in Texas, June 2 to 5, 20167 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 2 to 4, 20167 events
- Flash Flooding and Flooding in Indiana, June 2, 20166 events
- Flooding in West Virginia, June 2 to 3, 20165 events
- Damaging Winds in South Dakota, June 2, 201661 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 628165.